Font Size
A
A
A
1

Medications and Drugs

Brand Names: Alacol DM, Alahist DM, BP Allergy DM, BPM PE DM, Bromatan-DM, Bromtuss DM, BroveX PEB DM, Children's Cold & Cough DM, Cold & Cough Childrens, Dimaphen DM, Dimetapp Cold & Cough, Dimetapp DM Cold & Cough, DuraTan DM, Duravent DPB, Lohist-DM, Lortuss DM, Tusdec-DM

Generic Name: brompheniramine, dextromethorphan, and phenylephrine (Pronunciation: brome fen IR a meen, dex troe metho OR fan, fen il EFF rin)

What is brompheniramine, dextromethorphan, and phenylephrine (Alacol DM, Alahist DM, BP Allergy DM, BPM PE DM, Bromatan-DM, Bromtuss DM, BroveX PEB DM, Children's Cold & Cough DM, Cold & Cough Childrens, Dimaphen DM, Dimetapp Cold & Cough, Dimetapp DM Cold & Cough, DuraTan DM, Duravent DPB, Lohist-DM, Lortuss DM, Tusdec-DM)?

Brompheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

Brompheniramine, dextromethorphan, and phenylephrine is used to treat sneezing, cough, runny or stuffy nose, itchy or watery eyes, hives, skin rash, itching, and other symptoms of allergies and the common cold.

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

Brompheniramine, dextromethorphan, and phenylephrine may also be used for other purposes not listed in this medication guide.

What are the possible side effects of brompheniramine, dextromethorphan, and phenylephrine?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;
  • confusion, hallucinations, unusual thoughts or behavior;
  • severe dizziness, anxiety, restless feeling, or nervousness;
  • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure);
  • confusion, hallucinations, unusual thoughts or behavior;
  • slow, shallow breathing;
  • urinating less than usual or not at all;
  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms; or
  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Less serious side effects may include:

  • blurred vision;
  • dry mouth;
  • nausea, stomach pain, constipation;
  • mild loss of appetite, stomach upset;
  • warmth, tingling, or redness under your skin;
  • sleep problems (insomnia);
  • restless or excitability (especially in children);
  • skin rash or itching;
  • dizziness, drowsiness;
  • problems with memory or concentration; or
  • ringing in your ears.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about brompheniramine, dextromethorphan, and phenylephrine?

Do not use any other over-the-counter cough, cold, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, or cough suppressant.

Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.

Brompheniramine, dextromethorphan, and phenylephrine can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Avoid drinking alcohol. It can increase some of the side effects of this medication.



Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Identifier Tool

Need help identifying pills and medications?
Use the pill finder tool on RxList.






Medical Dictionary